Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 65, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 10, 2018, 4:37 PM EDT for Brooke County, Hancock County, West Virginia; Jefferson County, Ohio; Washington County, Pennsylvania. It was in force for 3 hr. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2018, 4:37 PM EDT (20:37 UTC)
- Expired
- Aug 10, 2018, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, OH, Washington County, PA, Brooke County, WV, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 28 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:00 PM EDT | FLASH FLOOD | Bellevue, PA | JEFFERSON AVENUE AND WEST MADEN STREETS ARE CLOSED DUE TO FLOODING. |
| Aug 10, 5:00 PM EDT | FLASH FLOOD | Bellevue, PA | JEFFERSON AVENUE AND WEST MAIDEN STREETS ARE CLOSED DUE TO FLOODING. |
| Aug 10, 5:00 PM EDT | FLASH FLOOD | Elwood Park, PA | STATE ROUTE 40 CLOSED DUE TO FLOODING. FRANKLIN FARMS ROAD IN NORTH FRANKLIN IS ALSO CLOSED DUE TO FLOODING. |
| Aug 10, 5:15 PM EDT | FLASH FLOOD | 1 Wnw Studa, PA | FLOODING REPORTED AT 63 COLE SCHOOOL RAOD IN JEFFERSON TOWNSHIP. |
| Aug 10, 5:15 PM EDT | FLASH FLOOD | 1 Wnw Studa, PA | FLOODING REPORTED AT 63 COLE SCHOOOL ROAD IN JEFFERSON TOWNSHIP. |
| Aug 10, 5:35 PM EDT | FLASH FLOOD | Atlasburg, PA | ATLASBURG POST OFFICE 1620 SMITH TOWNSHIP STATE ROAD FLOODED. |
| Aug 10, 5:52 PM EDT | FLASH FLOOD | Studa, PA | CEDAR GROVE ROAD FLOODED WITH CAR SUBMERGED. |
| Aug 10, 6:16 PM EDT | HEAVY RAIN 1.7 | Canonsburg, PA | FELL IN 1HR AND 40 MINS |
| Aug 10, 6:19 PM EDT | FLASH FLOOD | 3 Sw Weirton, WV | HAMRON CREEK FLOODING HARMON CREEK ROAD. |
| Aug 10, 6:19 PM EDT | FLASH FLOOD | Weirton, WV | HAMRON CREEK FLOODING HARMON CREEK ROAD. |
| Aug 10, 6:21 PM EDT | FLASH FLOOD | Weirton, WV | FLOODING AT MAIN STREET AND FREEDOM WAY IN DOWNTOWN AREA. U.S. ROUTE 22 PARTIALLY FLOODED DUE TO KINGS CREEK OUT OF IT'S BANKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 517 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288
WGUS51 KPBZ 102037
FFWPBZ
OHC081-PAC125-WVC009-029-102330-
/O.NEW.KPBZ.FF.W.0065.180810T2037Z-180810T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
437 PM EDT FRI AUG 10 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Northern Jefferson County in east central Ohio...
Northwestern Washington County in southwestern Pennsylvania...
Northeastern Brooke County in northern West Virginia...
Southern Hancock County in northern West Virginia...
* Until 730 PM EDT.
* At 436 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... UP TO 1.50 INCHES.
ADDITIONAL RAINFALL...UP TO 1 INCH.
* Some locations that may experience flooding include...
Weirton... Steubenville...
Washington... Canonsburg...
Avella... Toronto...
Wintersville... Mingo Junction...
Follansbee... Wolfdale...
McGovern... Hooverson Heights...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 12 and 18.
Interstate 79 in Pennsylvania between mile markers 38 and 46.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4044 8047 4026 8013 4012 8031 4048 8089
4058 8067
$$
34What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:23 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 10, 2:23 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 223 PM EDT Fri Aug 10 2018 .SYNOPSIS... An active weather pattern through the weekend, but no day will be a wash out. A pesky upper level low pressure parked over the Ohio Valley brings scattered showers and thunderstorms mostly during the afternoon and evening hours through the middle of next week. && .NEAR TERM /THROUGH SATURDAY/... Numerous showers with embedded thunder have fired up right on cue along a surface convergence boundary. This activity will increase in coverage until about 5pm when it becomes more scattered as atmosphere becomes less stable due to rain cooled air. No diurnal trend in pops tonight given plenty of moisture in low levels and residual outflow boundaries coupled with a surface convergence zone. Still pinpointing areas south of I-76 as locations with highest percentage to see a shower overnight. High water risk is elevated through early evening for training of storms and weak steering winds. As of 2pm rain rates have not been overly high from thunderstorms, but if a location gets hit two or three times, we could see problems in low lying and more flood prone areas. Areas of fog could develop overnight if we loose nocturnal stratocu especially if a location gets a shower or storm today. Saturday will be a repeat of today given a lingering surface boundary, copious amounts of low level relative humidity, and a passing shortwave trough. The area of concern shifts a little farther south to the I-70 - US 50 corridor in West Virginia. Right now, given run of dry weather there doesn't appear to be a flash flooding concern. Likely pops are predicted in the aforementioned region. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... Overall little if any change in the forecast with respect to pops. Upper level low pressure remains camped over the Ohio Valley. Pops take on a more diurnal trend Saturday night onward. && .LONG TERM /MONDAY THROUGH FRIDAY/... Highlights: - Redundant Forecast afternoon/evening pop up storms - Temperatures just below normal - Strong front Thursday Extended range ensembles remain in lock step for this time frame as a upper level low creates daily precipitation chances across the region. As daytime heating destabilizes the atmosphere, showers and isolated storms will pop up during the afternoon and evening hours. Monday and Tuesday in the mountains appear to be the day with the greatest coverage as it coincides with the passing of a stronger shortwaves. Confidence not as high farther west as southeast flow sets up and that may protect the windward side of the Appalachians for a couple of days. A synoptic cold front is still forecast to cross Thursday afternoon evening. Depending how much sunshine is observed during the day and if the timing holds, it could present a severe weather risk. The associated mid level cyclone will pass north of Lake Erie which is where most of the upper level dynamics reside, therefore confidence remains below 30% for inclusion into hazardous weather outlook. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Scattered showers and thunderstorms will continue to increase in coverage through the evening as a shortwave helps push a boundary, that is currently bisecting the region, to the south. Expect brief restrictions to MVFR and IFR as thunderstorms pass over a terminal, with greatest confidence that this will occur at PIT, AGC, LBE, and HLG. Loss of diurnal heating should decrease shra/tsra coverage overnight, though the lingering boundary supports the continuation of VCSH with some possible restrictions in fog as a result of this afternoon/evenings rainfall. Fog coverage will be dependent on how much clearing there is, but opted to at least make mention of this at most sites overnight. OUTLOOK... Brief restrictions are possible through Tue, especially in the aftn/eve, in convection with a persistent upper trough across the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 10, 12:23 PM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1223 PM EDT Fri Aug 10 2018 PAZ014-020>023-029-031-073>076-WVZ001>004-509>512-111630- Butler-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston- 1223 PM EDT Fri Aug 10 2018 This Hazardous Weather Outlook is for southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and a few thunderstorms are expected today, with the greatest concentration expected during the afternoon and evening. Some of the thunderstorms could produce locally heavy rainfall, and localized flash flooding is possible if a location is hit by multiple bouts of heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-015-016- WVZ012-021-513-514-111630- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Clarion-Wetzel-Marion-Western Tucker-Eastern Tucker- 1223 PM EDT Fri Aug 10 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 10, 4:03 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
403 PM EDT FRI AUG 10 2018
OHZ039-040-048-102030-
Tuscarawas-Coshocton-Carroll-
403 PM EDT FRI AUG 10 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT CENTRAL COSHOCTON...SOUTHWESTERN CARROLL AND
TUSCARAWAS COUNTIES...
At 403 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Strasburg to 9 miles northwest of
Coshocton. Movement was southeast at 20 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
New Philadelphia... Dover...
Coshocton... Uhrichsville...
Newcomerstown... Strasburg...
West Lafayette... Sugarcreek...
Gnadenhutten... Tuscarawas...
Bolivar... Baltic...
This includes Interstate 77 in Ohio between mile markers 65 and 95.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.
LAT...LON 4045 8198 4044 8168 4063 8167 4066 8146
4065 8132 4055 8111 4019 8174 4037 8211
TIME...MOT...LOC 2003Z 313DEG 16KT 4058 8151 4034 8202
BookbinderLocal storm report, Aug 10, 4:15 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD LOVEDALE 40.27N 79.87W
08/10/2018 ALLEGHENY PA EMERGENCY MNGR
HAPPY HOLLOW ROAD FROM LONG ACRE DRIVE TO SCENERY DRIVE
IS CLOSED DUE TO FLOODING.
&&
EVENT NUMBER PBZ1803345Special weather statement, Aug 10, 4:27 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
427 PM EDT FRI AUG 10 2018
OHZ039-048-058-102100-
Guernsey-Tuscarawas-Coshocton-
427 PM EDT FRI AUG 10 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTH CENTRAL GUERNSEY...EASTERN COSHOCTON AND
SOUTHWESTERN TUSCARAWAS COUNTIES...
At 427 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Farmerstown to near West Lafayette.
Movement was east at 30 mph.
Wind gusts up to 45 mph are possible with these storms, along with
frequent cloud-to-ground lightning and torrential rainfall.
Locations impacted include...
Coshocton... Newcomerstown...
West Lafayette... Baltic...
Port Washington... Stone Creek...
Chili... Bakersville...
This includes Interstate 77 in Ohio between mile markers 60 and 78.
LAT...LON 4045 8183 4045 8167 4046 8144 4022 8148
4021 8189
TIME...MOT...LOC 2027Z 268DEG 22KT 4043 8177 4024 8180
BookbinderLocal storm report, Aug 10, 4:29 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
429 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLASH FLOOD 1 S LAKE DENISE 40.23N 79.70W
08/10/2018 WESTMORELAND PA EMERGENCY MNGR
VEHICLE STUCK IN FLOOD WATERS AT INTERSECTION OF DEER
ROAD AND PIERCE ROAD IN SEWICKLEY TWP.
&&
EVENT NUMBER PBZ1803346Local storm report, Aug 10, 4:35 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM FLASH FLOOD 1 NNW HUTCHINSON 40.24N 79.74W
08/10/2018 WESTMORELAND PA EMERGENCY MNGR
INTERSECTION OF APPLES MILL ROAD AND HILDERBRQAND LANE
IN SEWICKELY TOWNSHIP CLOSED DUE TO FLOODING.
&&
EVENT NUMBER PBZ1803347Local storm report, Aug 10, 4:37 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM FLASH FLOOD HERMINIE 40.26N 79.72W
08/10/2018 WESTMORELAND PA EMERGENCY MNGR
14 HOMES FLOODED WITH UP TO 2 FEET OF WATER. ONE MODILE
HOME KNOCKED OFF FOUNDATION. ROUTE 136 AND HUTCHINSDON
ROADS WASHED OUT. NUMEROUS ROADS FLOODED
&&
EVENT NUMBER PBZ1803348The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:03 PM EDT | Special Weather Statement | PBZ | Coshocton, Tuscarawas | 27 min |
| Aug 10, 4:10 PM EDT | Areal Flood Advisory | PBZ | Carroll, Tuscarawas | 3 hr |
| Aug 10, 4:27 PM EDT | Special Weather Statement | PBZ | Tuscarawas | 33 min |
| Aug 10, 2:04 PM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 5 hr |
| Aug 10, 3:20 PM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 3 hr |
| Aug 10, 3:37 PM EDT | Special Weather Statement | PBZ | Washington | 23 min |
| Aug 10, 4:55 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 77 min |
| Aug 10, 5:33 PM EDT | Areal Flood Advisory | PBZ | Lawrence | 117 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Flash Flood Warnings in Ohio, 2018Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.